Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 166, NWS Paducah, KY

October 24, 2001Jackson County, Perry County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Oct 24, 2001, 2:35 PM CDT for Jackson County, Perry County, Illinois. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 2:35 PM CDT (19:35 UTC)
Expired
Oct 24, 2001, 3:15 PM CDT
In force
40 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jackson County, IL, Perry County, IL

The radar

The Paducah radar (KPAH), 123 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 2:35 PM CDTTornado F1Percy, ILA small tornado formed at Percy along the north side of a bow echo that moved about 60 mph across southeast Randolph County. The tornado initially downed large trees, one of which fell on and damaged a mobile home. About 1 mile southeast of Percy, the tornad
Oct 24, 2:47 PM CDTThunderstorm Wind 61 EVergennes, ILAt Vergennes, a camper was blown over on Route 127, injuring two occupants. At Dowell, trees and tree limbs were blown down, some of which landed on houses and vehicles. Near Elkville, a mobile home was reportedly overturned, and at least one barn was destroye
Oct 24, 3:00 PM CDTThunderstorm Wind 50 EWillisville, ILSeveral trees were blown down on Route 4.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 11:45 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WUUS53 KPAH 241935
SVRPAH
ILC077-145-242015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTH CENTRAL ILLINOIS
  JACKSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 315 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF WILLISVILLE...MOVING EAST AT
  55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES SOUTH OF WILLISVILLE AT 245 PM CDT
  4 MILES NORTH OF AVA AT 250 PM CDT
  OVER DU QUOIN...5 MILES NORTH OF ELKVILLE AT 305 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3800 8989 3789 8978 3786 8916 3809 8917

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 1:50 PM CDT, 45 minutes earlier.

Area forecast discussion, Oct 24, 1:50 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT WED OCT 24 2001

BIGGEST CHALLENGE IS SEVERE WEATHER POTENTIAL THROUGH THIS EVENING.

LATEST SURFACE ANALYSIS SHOWED A LOW OVER THE WESTERN GREAT LAKES
REGION. A STRONG COLD FRONT DROPPED SOUTH-SOUTHWEST FROM THE LOW
ACROSS NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS...SOUTHWEST
MISSOURI...NORTHWEST ARKANSAS...INTO NORTH CENTRAL TEXAS.
ACCOMPANYING THE FRONT IS A VIGOROUS SHORT WAVE. THIS SYSTEM WILL
PLOW ACROSS OUR CWA THIS AFTERNOON AND EARLY EVENING. AHEAD OF THE
FRONT THE ATMOSPHERE IS VERY UNSTABLE (MODIFIED BNA SOUNDING SHOWED
: K INDEX 36...LI -9...SWEAT 422...CAPE 2935). WIND SHEAR PROFILES
IN THE LOWEST LEVELS INDICATE SUFFICIENT CLOCKWISE TURNING TO
GENERATE ROTATING UPDRAFTS IN THE STRONGER STORMS. STRONG WINDS
THROUGH THE ENTIRE COLUMN AND SWIFT MOVEMENT OF THE STORMS
THEMSELVES WILL MAKE STRONG DOWNBURSTS A GOOD POSSIBILITY AS WELL.
THE FRONT WILL CLEAR THE EASTERN PART OF OUR CWA BY LATE AFTERNOON.
IN THE WAKE OF THIS SYSTEM HIGH PRESSURE AT THE SURFACE AND
INCREASING HEIGHTS ALOFT SHOULD KEEP OUR REGION DRY THROUGH NEXT
WEDNESDAY.  TEMPERATURES...HOWEVER WILL BE COOLER...WITH A
REINFORCING SHOT OF EVEN COOLER AIR OVERSPREADING THE REGION ON
FRIDAY.

.PAH...TORNADO WATCHES 797 & 798 IN EFFECT FOR THE ENTIRE CWA
THROUGH 7 PM.

JAP

In the hours before

Special weather statement, Oct 24, 12:16 PM CDT, 2 hours 19 minutes before
ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1216 PM CDT WED OCT 24 2001

...TORNADO WATCH 797 IN EFFECT UNTIL 7 PM CDT...

THE TORNADO WATCH IS IN EFFECT FOR MUCH OF SOUTHERN ILLINOIS...
ALL OF SOUTHWEST INDIANA...A SMALL PART OF WESTERN KENTUCKY...AND
A SMALL PART OF SOUTHEAST MISSOURI. THE WATCH INCLUDES AREAS
GENERALLY ALONG AND NORTH OF A LINE FROM PERRYVILLE MISSOURI TO
OWENSBORO KENTUCKY.

COUNTIES INCLUDED IN THE WATCH...

IN KENTUCKY...UNION...HENDERSON...AND DAVIESS.

IN SOUTHERN ILLINOIS...
JACKSON...WILLIAMSON...SALINE...PERRY...FRANKLIN...HAMILTON...
EDWARDS...WABASH...WHITE...JEFFERSON...WAYNE...AND GALLATIN.

IN SOUTHWEST INDIANA...GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK
AND SPENCER.

IN SOUTHEAST MISSOURI...PERRY.

A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL
PLOW ACROSS THE REGION TODAY. AHEAD OF THE FRONT THE AIRMASS IS
EXTREMELY UNSTABLE AND WIND SHEAR IN THE LOWER LEVELS IS FAVORABLE
FOR THE FORMATION OF TORNADIC THUNDERSTORMS. CONDITIONS ARE ALSO
FAVORABLE FOR INTENSE MICROBURSTS AND LARGE HAIL.

PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS AND DEVELOP A SAFETY PLAN IF SEVERE WEATHER
THREATENS. THE ENTIRE REGION IS IN A HIGH RISK AREA FOR SEVERE
THUNDERSTORM DEVELOPMENT TODAY...SO SIMILAR THUNDERSTORM AND
TORNADIC DEVELOPMENT IS A GOOD BET ACROSS THE REMAINDER OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. THE THREAT WILL
DIMINISH FROM WEST TO EAST WITH THE PASSAGE OF THE FRONT.

JAP
Special weather statement, Oct 24, 1:45 PM CDT, 50 minutes before
ILZ088>094-KYZ001>013-015>017-020>022-MOZ086-087-100-107>112-114-
250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CDT WED OCT 24 2001

...TORNADO WATCH 798 IN EFFECT UNTIL 7 PM CDT...

THE TORNADO WATCH IS IN EFFECT FOR EXTREME SOUTHERN ILLINOIS...
THE REMAINDER OF WESTERN KENTUCKY...AND THE REMAINDER OF SOUTHEAST
MISSOURI. THE WATCH INCLUDES AREAS GENERALLY ALONG AND SOUTH OF A
LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY.

COUNTIES INCLUDED IN THE WATCH...

IN KENTUCKY...BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...
GRAVES...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...
TRIGG...WEBSTER...CALDWELL...MCLEAN...HOPKINS...CHRISTIAN...
MUHLENBERG...AND TODD.

IN SOUTHERN ILLINOIS...UNION...JOHNSON...POPE...HARDIN...ALEXANDER...
PULASKI...AND MASSAC.

IN SOUTHEAST MISSOURI...BOLLINGER...CAPE GIRARDEAU...CARTER...
WAYNE...STODDARD...SCOTT...MISSISSIPPI...RIPLEY...BUTLER...AND NEW
MADRID.

A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL
PLOW ACROSS THE REGION TODAY. AHEAD OF THE FRONT THE AIRMASS IS
EXTREMELY UNSTABLE AND WIND SHEAR IN THE LOWER LEVELS IS FAVORABLE
FOR THE FORMATION OF TORNADIC THUNDERSTORMS. CONDITIONS ARE ALSO
FAVORABLE FOR INTENSE MICROBURSTS AND LARGE HAIL.

PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS AND DEVELOP A SAFETY PLAN IF SEVERE WEATHER
THREATENS. THE THREAT WILL DIMINISH FROM WEST TO EAST WITH THE
PASSAGE OF THE FRONT.

JAP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:41 PM CDTTornado WarningPAHPerry34 min
Oct 24, 2:48 PM CDTSevere Thunderstorm WarningPAHJefferson57 min
Oct 24, 2:55 PM CDTTornado WarningPAHJackson35 min
Oct 24, 2:59 PM CDTSevere Thunderstorm WarningPAHFranklin46 min
Oct 24, 3:10 PM CDTSevere Thunderstorm WarningPAHHamilton, Wayne50 min
Oct 24, 3:10 PM CDTSevere Thunderstorm WarningPAHWilliamson50 min
Oct 24, 3:19 PM CDTTornado WarningPAHFranklin26 min
Oct 24, 3:27 PM CDTSevere Thunderstorm WarningPAHJackson33 min
Oct 24, 3:34 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline41 min
Oct 24, 3:38 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, White67 min
Oct 24, 3:40 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski, Union35 min
Oct 24, 3:44 PM CDTSevere Thunderstorm WarningPAHFranklin16 min
Oct 24, 3:49 PM CDTTornado WarningPAHSaline26 min
Oct 24, 3:58 PM CDTSevere Thunderstorm WarningPAHHamilton17 min
Oct 24, 3:58 PM CDTSevere Thunderstorm WarningPAHWilliamson17 min
Oct 24, 4:10 PM CDTSevere Thunderstorm WarningPAHGallatin65 min
Oct 24, 4:14 PM CDTSevere Thunderstorm WarningPAHMassac46 min
Oct 24, 4:19 PM CDTSevere Thunderstorm WarningPAHHardin, Pope41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.